Alert archive / New Jersey / Areal Flood Advisories in 2017

Areal Flood Advisory 68, NWS Philadelphia/Mount Holly

July 4, 2017Camden County, Gloucester County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood advisory at Jul 4, 2017, 8:38 PM EDT for Camden County, Gloucester County, New Jersey. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 8:38 PM EDT (00:38 UTC)
Expired
Jul 4, 2017, 10:45 PM EDT
In force
2 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

Counties Camden County, NJ, Gloucester County, NJ

The radar

The Philadelphia radar (KDIX), 64 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

129 
WGUS81 KPHI 050038
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
838 PM EDT TUE JUL 4 2017

NJC007-015-050245-
/O.NEW.KPHI.FA.Y.0068.170705T0038Z-170705T0245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Gloucester NJ-
838 PM EDT TUE JUL 4 2017

The National Weather Service in Mount Holly NJ has issued a

* Flood Advisory for...
  Western Camden County in southern New Jersey...
  Northern Gloucester County in southern New Jersey...

* Until 1045 PM EDT

* At 838 PM EDT...Doppler radar indicated heavy rain due to
  thunderstorms. This will cause minor flooding in the advisory area.
  Up to one inch of rain has already fallen.

* Some locations that will experience flooding include...
  Camden, Gloucester City, Deptford, West Deptford, Bellmawr, 
  Woodbury, Westville, Woodbury Heights, National Park, Brooklawn, 
  Audubon Park, Collingswood, Audubon, Runnemede, Haddon Heights, 
  Barrington, Mount Ephraim, Oaklyn and Wenonah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3978 7519 3986 7522 3988 7520 3991 7508
      3981 7503

$$

Iovino
1 follow-up statement
563 
WGUS81 KPHI 050134
FLSPHI

Flood Advisory
National Weather Service Mount Holly NJ
934 PM EDT TUE JUL 4 2017

NJC007-015-050143-
/O.CAN.KPHI.FA.Y.0068.000000T0000Z-170705T0245Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Camden NJ-Gloucester NJ-
934 PM EDT TUE JUL 4 2017

...THE FLOOD ADVISORY HAS BEEN CANCELLED FOR WESTERN CAMDEN AND 
NORTHERN GLOUCESTER COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat.

LAT...LON 3978 7519 3986 7522 3988 7520 3991 7508
      3981 7503

$$

Iovino

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at Jul 4, 6:24 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 4, 6:24 PM EDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
624 PM EDT Tue Jul 4 2017

.SYNOPSIS...
High pressure will move across southern Canada and the Northeast,
while a weak front remains south of our region through Wednesday.
Low pressure will strengthen and move west of the area Thursday and
cause a warm front to cross our area. A following cold front will
affect the area Friday. High pressure will build in for the weekend
before moving offshore Monday, then another system may affect the
area towards the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak surface cold front remains draped from west to east across
northern Maryland to central Delaware then across far southern New
Jersey. This front is expected to settle southward tonight, with
some help from convective outflows.

Ongoing convection is being fueled by up to 1500 J/KG of MLCAPE
along with some convergence from the front and outflow boundaries.
The radar imagery this afternoon showed sea and bay breezes along
with several outflow boundaries propagating north and westward. So
far, the northern extent of the convection is overdone by much of
the model guidance including several of the high-res convection
allowing models (CAMs). There is some short wave energy strung out
to our southwest, and this is perhaps what some of the guidance is
latching onto and developing more convection northeastward into the
Philadelphia metro area as we go through the evening. In addition,
some models might be trying to develop convection northward along an
outflow boundary, which so far no development has occurred. Some
convection from southern Lancaster to southern Chester to New Castle
counties however is creeping northward some now. The overall
northward development is less certain as the satellite imagery
suggests north of the current convection the airmass is currently
more stable. For this latest update, we just made mainly small
adjustments to the PoPs as we will see how the trends are over the
next few hours. Slow moving convection will produce a lot of rain as
precipitable water values are near 2 inches across the southern
zones.

The hourly temperature, dew point and wind grids were adjusted based
on the latest observations, then the LAMP/LAV guidance was blended
in for the next few hours. This update lowered temperatures and
raised dew points in the rain cooled areas, while lowered the dew
points some across the north as drier air has filtered in.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
High pressure will slide across to the north of our area on
Wednesday. The movement of the low will cause the semi-stationary
boundary to orient more to the nw-se from its current more zonal
position. Increasing moisture from the southeast along with a bit of
instability will be enough for some showers to develop, mainly
across our western areas through Wednesday afternoon.

A cooler day overall as max temperatures remain in the 80s, with mid
to upper 70s along the coast and in the higher terrain of the
Poconos and NW New Jersey.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
The beginning of the long term will have showery weather as low
pressure and its associated fronts affect the region. On Wednesday
night, a warm front will approach from the south and showers and a
few tstms will develop ahead of the front. The front will slowly
make its way across the area Thursday. We will have high chance or
low likely pops in the fcst for these periods with the ample
moisture present and enough instability for convection. Locally
heavy rains will be possible with the PWAT values increasing to
around 2 inches by Thu morning across Delmarva. The system will also
have a rather slow movement with it, so the higher pops will carry
into Thu night and Friday as well. Temperatures will be around
normal Thu and then go above normal Fri before the cool front passes
the area.

Improved conditions will arrive once the system departs Fri night. A
mostly dry period is now expected for the weekend and into Monday.
We will have a few slgt chc pops in the area Sat and over the
Delmarva Sunday, but these reflect more of just some basic uncertainty
with regards to some weak systems transiting the area. Overall,
decent period of early July weather is expected. The temperatures
these periods will not be excessively hot, with readings within
a few degrees of normal. Highs mostly in the low/mid 80s
region-wide.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Tonight...VFR overall. Some showers and thunderstorms south and west
of KPHL should shift a bit farther north and east this evening,
however the northern extent of the ongoing storms is less certain.
Some low ceilings or fog may develop toward daybreak mainly at KACY
and KMIV. Northeast to southeast winds mostly 10 knots or less,
becoming light and variable at most terminals overnight.

Wednesday...Some fog or low clouds may occur at KACY and KMIV early,
otherwise VFR. A few showers or a thunderstorm in the afternoon
should remain west of KRDG and KILG. Light winds, becoming east-
southeast around 10 knots by early afternoon.

OUTLOOK...
Wednesday night...VFR ceilings may lower to MVFR/IFR especially late.

Thursday through Friday...MVFR/IFR ceilings possible Thursday
morning, otherwise mostly VFR. Scattered showers and thunderstorms
will bring lower CIGS/VSBYS at times.

Friday night through Sunday...Mostly VFR. A little fog with
possible MVFR during the predawn hours away from urban areas.

&&

.MARINE...
Tonight...Tranquil conditions continue on the area waters through
tonight. A light easterly flow around 5 to 10 knots will continue
through the overnight. Seas will remain around 1 to 2 feet through
tonight.

Wednesday...Conditions will remain relatively quiet over the area
waters through the day on Wednesday. East winds around 10 to 15
knots with a few gusts near 20 knots through the afternoon. Seas will
remain around 1 to 3 feet on the ocean.

OUTLOOK...
Mostly sub-SCA conditions are expected on the waters. There may
a period of SCA seas Friday thru Sat morning with seas around 5
ft at times. The main hazard for we night thru Fri night will
be sct tstms with locally high winds and seas.

RIP CURRENTS...
A low risk for the formation of rip currents looks to continue
through Wednesday. With a more easterly flow over the waters, we
may see the ocean temperatures rise a few degrees and remain
more consistently in the 60s.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...O'Hara
Near Term...Gorse
Short Term...Meola
Long Term...O'Hara
Aviation...Gorse/O'Hara
Marine...Meola/O'Hara
Hazardous weather outlook, Jul 4, 3:09 PM EDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
309 PM EDT Tue Jul 4 2017

NJZ001-007>010-012-PAZ054-055-061-062-051915-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Lehigh-Northampton-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-070-071-101>106-
051915-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Monmouth-Eastern Monmouth-Mercer-
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-Berks-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-051915-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
309 PM EDT Tue Jul 4 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 4, 4:15 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
415 PM EDT TUE JUL 4 2017

MDZ015-020-042115-
Queen Anne's-Caroline-
415 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN QUEEN ANNE'S AND
NORTHERN CAROLINE COUNTIES...

At 413 PM EDT, a strong thunderstorm was located near Greensboro,
and it was building westward.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Denton, Greensboro, Oakland, Ridgely, Goldsboro, Queen Anne,
Jumptown, Hope, Hillsboro, Henderson, Marydel, Templeville and
Barclay.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3918 7596 3914 7575 3883 7572 3891 7595
      3892 7595 3893 7601
TIME...MOT...LOC 2013Z 099DEG 3KT 3901 7583

Iovino
Special weather statement, Jul 4, 4:34 PM EDT, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
434 PM EDT TUE JUL 4 2017

DEZ003-042130-
Inland Sussex-
434 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SUSSEX COUNTY...

At 433 PM EDT, a strong thunderstorm was located over Georgetown,
moving southeast at 10 mph. The storm was also expanding to the west
and south.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Georgetown, Millsboro, Laurel, Delmar, Selbyville, Dagsboro,
Sycamore, Gumboro, Long Neck and Frankford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3845 7559 3846 7562 3880 7554 3870 7515
      3859 7518 3859 7521 3858 7518 3845 7522
TIME...MOT...LOC 2033Z 294DEG 7KT 3869 7538

Iovino
Local storm report, Jul 4, 4:36 PM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
436 PM EDT TUE JUL 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       MILLVILLE               39.39N  75.05W
07/04/2017  M2.50 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

0430 PM     HEAVY RAIN       1 SSE CARMEL            39.42N  75.11W
07/04/2017  M2.76 INCH       CUMBERLAND         NJ   MESONET

            MUCH OF THIS RAINFALL FELL WITHIN 45 MINUTES.

0430 PM     HEAVY RAIN       1 SW LEAMINGS MILL      39.39N  75.00W
07/04/2017  M2.90 INCH       CUMBERLAND         NJ   MESONET

            2.03 INCHES OF RAIN FELL IN 22 MINUTES.

&&

EVENT NUMBER PHI1700913 PHI1700911 PHI1700912

GORSE
Special weather statement, Jul 4, 5:05 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
505 PM EDT Tue Jul 4 2017

DEZ001>004-MDZ008-012-015-019-020-042300-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton,
and Denton
505 PM EDT Tue Jul 4 2017

...Thunderstorms with locally heavy rain...

Thunderstorms with locally heavy rain will continue to affect
parts of northeastern Maryland and Delaware into this evening.

Localized rainfall totals of 2 to 3 inches are possible,
resulting in flooding of roadways and areas of poor drainage. Do
not drive through flood waters. The water may be deeper than you
think it is.

Also, the thunderstorms will be accompanied by dangerous cloud to
ground lightning and perhaps wind gusts around 35 MPH. If you
observe threatening weather, seek shelter at once.

Iovino
Special weather statement, Jul 4, 5:38 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Mount Holly NJ
538 PM EDT TUE JUL 4 2017

MDZ008-PAZ101-102-042215-
Cecil-Western Chester-Eastern Chester-
538 PM EDT TUE JUL 4 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CECIL AND SOUTHWESTERN
CHESTER COUNTIES...

At 537 PM EDT, a strong thunderstorm was located over West
Nottingham, moving east at 20 mph.

Winds up to 40 mph and half inch hail are possible with this storm.

Locations impacted include...
Elkton, Calvert, Oxford, North East, West Grove, Rising Sun, Glen
Roy, Zion, Blake, Barksdale, West Nottingham, Fair Hill, Glen
Westover, Bay View, Lombard, Richardsmere, Woodlawn, Andora, Pleasant
Hill and Cherry Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3972 7617 3972 7614 3974 7612 3973 7610
      3975 7610 3986 7580 3958 7579 3960 7613
TIME...MOT...LOC 2137Z 249DEG 16KT 3968 7607

Iovino
Special weather statement, Jul 4, 6:05 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
605 PM EDT Tue Jul 4 2017

DEZ001>004-MDZ008-012-015-019-020-PAZ101-102-050000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Western Chester-Eastern Chester-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Honey Brook, Oxford, West Chester, and Kennett Square
605 PM EDT Tue Jul 4 2017

...SHOWERS AND THUNDERSTORMS THIS EVENING...

Scattered showers and thunderstorms will continue into this
evening in northeastern Maryland, Delaware and in southern Chester
County, Pennsylvania.

The thunderstorms will be accompanied by heavy rain. Localized
rainfall totals of 1 to 2 inches are possible, resulting in
flooding of roadways and areas of poor drainage. Do not drive
through flood waters. The water may be deeper than you think it
is.

Also, the thunderstorms will be accompanied by dangerous cloud to
ground lightning and perhaps wind gusts around 35 MPH. If you
observe threatening weather, seek shelter at once.

Iovino

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:32 AM EDTMarine Dense Fog AdvisoryPHI6 hr

Nearby

Areal Flood Advisories in New Jersey, 2017Every areal flood advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.